Alert archive / South Dakota / Wind Advisories in 2018

Wind Advisory 4, NWS Aberdeen, SD

September 25, 201812 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Sep 25, 2018, 9:57 AM CDT for 12 counties in South Dakota. It took effect at Sep 25, 2018, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2018, 9:57 AM CDT (14:57 UTC)
In effect from
Sep 25, 2018, 1:00 PM CDT
Expired
Sep 25, 2018, 7:00 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 159 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWUS73 KABR 251457
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
957 AM CDT Tue Sep 25 2018

SDZ003-004-009-015-016-033>036-045-048-051-252300-
/O.NEW.KABR.WI.Y.0004.180925T1800Z-180926T0000Z/
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-
Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Mobridge, Isabel, 
Gettysburg, Mission Ridge, Onida, Pierre, Highmore, Murdo, 
Kennebec, and Fort Thompson
957 AM CDT Tue Sep 25 2018 /857 AM MDT Tue Sep 25 2018/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect from 1 PM CDT /noon MDT/ this
afternoon to 7 PM CDT /6 PM MDT/ this evening.

* WINDS...Northwest 20 to 35 mph with gusts up to 45 mph.

* TIMING...By early afternoon strong northwest winds will develop
  and persist through early this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

Dorn
2 follow-up statements
085 
WWUS73 KABR 252045
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
345 PM CDT Tue Sep 25 2018

SDZ003-004-009-015-016-033>036-045-048-051-260000-
/O.CON.KABR.WI.Y.0004.000000T0000Z-180926T0000Z/
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-
Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Mobridge, Isabel, 
Gettysburg, Mission Ridge, Onida, Pierre, Highmore, Murdo, 
Kennebec, and Fort Thompson
345 PM CDT Tue Sep 25 2018 /245 PM MDT Tue Sep 25 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* WINDS...Northwest 20 to 35 mph with gusts up to 45 mph.

* TIMING...strong northwest winds will persist through early this
  evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

Dorn
950 
WWUS73 KABR 252348
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
648 PM CDT Tue Sep 25 2018

SDZ003-004-009-015-016-033>036-045-048-051-260100-
/O.EXP.KABR.WI.Y.0004.000000T0000Z-180926T0000Z/
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-
Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Mobridge, Isabel, 
Gettysburg, Mission Ridge, Onida, Pierre, Highmore, Murdo, 
Kennebec, and Fort Thompson
648 PM CDT Tue Sep 25 2018 /548 PM MDT Tue Sep 25 2018/

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING...

The gusty winds over the Missouri River valley will continue to 
decrease this evening, thus the advisory will be allowed to 
expire.

$$
tdk

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Sep 25, 6:28 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 25, 6:28 AM CDT, 3 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
628 AM CDT Tue Sep 25 2018

.UPDATE...
Issued at 626 AM CDT Tue Sep 25 2018

See updated aviation discussion below.

&&

.SHORT TERM...(Today and Tonight)
Issued at 327 AM CDT Tue Sep 25 2018

An upper level trough and surface low pressure system will bring
showers, and perhaps a few thunderstorms to the region today.
Showers and thunderstorms currently in southwestern SD and north
central Nebraska, will move northeastward across the CWA through the
morning hours. The first batch of pcpn should be east of the CWA
before the next activity moves in from the northwest. The secondary
shortwave will bring thunderstorms as weak instability will combine
with steep low level lapse rates. The convection will gradually
diminish later this evening.

Today will also feature gusty northwesterly winds, especially for
locations west of Highway 83. A fairly tight pressure gradient will
develop this afternoon, which combined with steep low level lapse
rates should mixed down stronger winds aloft. Average mixed layer
in Pierre and Mobridge is around 25 knots. Top of the mixed layers
is around 35 knots. These winds speeds are below advisory levels,
thus no headlines will be issued.

Clearing skies tonight, along with a cold airmass in place, low
temperatures could drop into the 30s for most locations. Am a bit
concerned the half km winds of 20 to 30 knots could keep the
environment mixed enough to keep frost from forming.

.LONG TERM...(Wednesday through Monday)
Issued at 327 AM CDT Tue Sep 25 2018

Broad upper level troughing will be over much of the country
Wednesday morning, and will be dominant through early Saturday when
a more zonal pattern sets up. Weak ridging develops on Sunday before
another shortwave trough tracks across the area Monday.

At the surface, high pressure will be centered over the Central
Plains at the beginning of the period, with dry conditions
Wednesday. The high gets pushed southeast Wednesday night as a
frontal boundary approaches. This front looks to move through mostly
dry, with a better chance for precipitation coming Thursday
afternoon into the day Friday across mainly the far southern part of
the CWA as that region becomes situated between high pressure to the
north and a low pressure system over the central Rockies. Attention
then turns to late Friday night into Saturday morning when a
shortwave moving through may induce an area of precipitation across
the northern CWA during a time when fairly chilly temperatures will
be in place, and therefore cannot rule out a rain/snow mix at times.
Another low system looks to bring additional chances for rain Sunday
and Monday.

Wednesday will be the warmest day of the period with highs in the
mid 60s to lower 70s. The rest of the period will feature highs
mainly in the 50s. After a night with lows in the 40s Wednesday
night, will see lows in the 30s Thursday night, Friday night and
Saturday night. Slightly warmer lows in the lower to mid 40s return
Sunday night and Monday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 626 AM CDT Tue Sep 25 2018

Scattered showers will affect the area off and throughout the day
today, with periods of MVFR cigs and vsbys possible. The
precipitation will come to an end this evening, with VFR
conditions prevailing overnight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SD
LONG TERM...Parkin
AVIATION...Parkin
Hazardous weather outlook, Sep 25, 4:14 AM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
414 AM CDT Tue Sep 25 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
414 AM CDT Tue Sep 25 2018 /314 AM MDT Tue Sep 25 2018/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A few showers and thunderstorms are expected today. Lightning will
be the main hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SD

Nearby

Wind Advisories in South Dakota, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.